Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Midland/Odessa, TX

May 22, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 9:36 PM CDT for 4 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 9:36 PM CDT (02:36 UTC)
Expired
May 22, 2017, 10:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS54 KMAF 230236
SVRMAF
TXC173-227-317-329-230315-
/O.NEW.KMAF.SV.W.0144.170523T0236Z-170523T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
936 PM CDT MON MAY 22 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Glasscock County in western Texas...
  Eastern Midland County in western Texas...
  Howard County in western Texas...
  Martin County in western Texas...

* Until 1015 PM CDT

* At 936 PM CDT, a severe thunderstorm was located 11 miles northwest
  of Midland, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Midland, Big Spring, Stanton, Greenwood, Garden City, Coahoma,
  Forsan, Sand Springs, Lomax, Cotton Flat, Bigby Corner, Lenorah,
  Elbow, Lees, South Haven, Spraberry, Brown, Midland Airpark,
  Fairview and Grady.

THIS INCLUDES Interstate 20 between mile markers 134 and 189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3210 10119 3209 10126 3188 10126 3165 10167
      3165 10184 3208 10224 3209 10221 3224 10221
      3252 10167 3222 10118
TIME...MOT...LOC 0236Z 315DEG 14KT 3211 10225 

HAIL...0.88IN
WIND...60MPH
 
$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:48 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 22, 5:48 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT Mon May 22 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect thunderstorms to become more widespread through 23/00Z, so have
included a mention of TSRA in all area terminals.  Gusty and
variable winds could accompany any of the storms, in addition to
hail.  Think thunderstorms could be east of all area terminals by
23/04Z too.  A cold front will move south into the area late
tonight with gusty north winds behind it.  Ceilings will lower to
MVFR behind the front for a few hours, and could dip to IFR.
Expect VFR conditions areawide after 23/17Z.

&&

.PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/

Water vapor depicts will a defined a shrtwv trof INVOF nrn NM
tracking se within NW flow aloft with trof axis extending sw
across NM. As lift assocd with shrtwv trof moves se into ern NM/W
TX it will encounter surface dwpnts around 55. Lift will be
modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of
1000-1500 J/KG result. A low level thermal/moisture gradient will
develop across ern NM too. This is a good pattern for tstms (MCS)
to develop in, bulk shear is forecast to be over 50kts and severe
storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so
along the outflow, but LCLs are high, thus a non-zero probability
of a tornado. NAM12 continues to have the QPF max across the e
and GFS a little farther w. Confidence is high that severe storms
will come out somewhere between INK-SNK. There could even be 2
separate areas of storms, one that initiates in far SE NM or W PB
and another off to the nw initiating in ern NM or the wrn S Plain.
The forecast already has high PoPs in and will probably not make
too much change. Recent heavy rainfall across
Mitchell/Scurry/Howard Counties does raise concern for at least
localized flash flooding and responses along Colorado River and
tributaries. A cold front will follow Tue AM and models are in
agreement that post-frontal precip will develop. It will be
noticeably cooler Tue in wake of the front, but clouds will likely
break out late. Thereafter a modest warm-up on Wed followed by a
strong trend from the lower left to upper right. 85h temps 31C and
downslope wind will easily push temps into the U90s-L100s.
Dryline will probably hang up across far srn CWFA, may be storm in
Terrell Co.. A little cooler but still hot Fri-Sat with a
possible front on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  72  52  85 /  80  50  10   0
Carlsbad                       55  74  51  91 /  20  10   0   0
Dryden                         64  78  57  86 /  30  40  10   0
Fort Stockton                  59  72  54  89 /  50  40  10   0
Guadalupe Pass                 54  68  52  85 /  10  10   0   0
Hobbs                          52  69  48  84 /  60  20  10   0
Marfa                          53  75  48  88 /  30  20  10   0
Midland Intl Airport           56  72  53  85 /  70  40  10   0
Odessa                         56  71  53  85 /  70  40  10   0
Wink                           58  74  52  89 /  50  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 22, 1:58 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Mon May 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible across most areas this afternoon, evening
and potentially overnight. The greatest areal coverage of
thunderstorms look to begin across Southeast New Mexico this
afternoon, shifting southeast into the Permian Basin this evening.
Some storms are expected to become severe with large hail and
damaging winds the main threats. The stronger storms will also be
capable of producing locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front is expected to generate more thunderstorms across the
region Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely requested this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 22, 8:30 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
830 PM CDT MON MAY 22 2017

NMZ028-034-TXZ050-058>062-067-068-230215-
Southern Lea County NM-Eddy County Plains NM-Midland TX-Loving TX-
Reeves County and Upper Trans Pecos TX-Andrews TX-Crane TX-Ector TX-
Ward TX-Winkler TX-
830 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHEASTERN
LEA...ECTOR...NORTHERN REEVES...WESTERN ANDREWS...WARD...WEST CENTRAL
MIDLAND...WINKLER...NORTHWESTERN CRANE...NORTHEASTERN CULBERSON AND
LOVING COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

At 828 PM CDT/728 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southeast of Jal Airport, or 12 miles northeast
of Kermit, moving southeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, Pecos, Monahans, Kermit, Jal, Wink, West Odessa, Orla,
Mentone, Wickett, Thorntonville, Barstow, Goldsmith, Pyote, Monahans
Sandhills State Park, Jal Airport, Penwell, Red Bluff Reservoir,
Winkler County Airport and Notrees.

THIS INCLUDES Interstate 20 between mile markers 33 and 120.

A severe thunderstorm watch remains in effect until 100 AM
CDT/midnight MDT/ for southeastern New Mexico...and western and
southwestern Texas.

LAT...LON 3202 10411 3245 10281 3177 10222 3131 10358
TIME...MOT...LOC 0128Z 325DEG 22KT 3202 10299

82
Local storm report, May 22, 8:47 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
847 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     11 SE ORLA              31.72N 103.78W
05/22/2017  M59.00 MPH       Reeves             TX   TRAINED SPOTTER

&&

AKL
Local storm report, May 22, 9:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
904 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
05/22/2017  M62.00 MPH       Winkler            TX   ASOS

            62 MPH THUNDERSTORM WIND GUST RECORDED AT THE WINKLER
            COUNTY AIRPORT

&&

AKL
Local storm report, May 22, 9:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
921 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
05/22/2017  M62.00 MPH       Winkler            TX   ASOS

            62 MPH THUNDERSTORM WIND GUST RECORDED AT THE WINKLER
            COUNTY AIRPORT

&&

AKL
Local storm report, May 22, 9:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
933 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     2 WSW MISSION DORADO    31.90N 102.30W
05/22/2017  E50.00 MPH       Ector              TX   TRAINED SPOTTER

&&

AKL
Local storm report, May 22, 9:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     5 ENE ODESSA            31.88N 102.29W
05/22/2017  E60.00 MPH       Ector              TX   TRAINED SPOTTER

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:08 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton52 min
May 22, 7:13 PM CDTSevere Thunderstorm WarningMAFCulberson47 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves30 min
May 22, 8:30 PM CDTSpecial Weather StatementMAFEctor, Loving, Ward, Winkler45 min
May 22, 9:05 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Midland, Upton, Ward and 1 more55 min
May 22, 9:41 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
May 22, 9:58 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Pecos, Reagan, Upton47 min
May 22, 10:13 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Midland, Reagan47 min
May 22, 10:46 PM CDTSevere Thunderstorm WarningMAFReagan, Upton44 min
May 23, 2:30 PM CDTFire Weather WatchMAF24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.